Utah, 2005

Drought in Utah, December 1 to 31, 2005

December 1 to 31, 2005 · NWS GJT · 7 events in 7 counties and zones

Snow water equivalents across the river basins of northeast Utah were near average by the end of December. In contrast, snow water equivalents for the southern basins were well below normal, despite the fact that the storm track favored the southern mountains during this month.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Snow water equivalents across the river basins of northeast Utah were near average by the end of December. In contrast, snow water equivalents for the southern basins were well below normal, despite the fact that the storm track favored the southern mountains during this month. Little change was noted in the drought situation for December, with east central and much of southeast Utah remaining abnormally dry. Water supply concerns continued for the remainder of eastern Utah due to the lengthy drought conditions that gripped the area in recent years. For a continuation on this drought situation please see the January 2006 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 2:36 PM MST, 9 hours 24 minutes earlier.

Area forecast discussion, Nov 30, 2:36 PM MST, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
236 PM MST WED NOV 30 2005

...SNOW AND WIND WILL RETURN TO THE MOUNTAINS LATE THURSDAY THROUGH
FRIDAY...

.SHORT TERM (TONIGHT THROUGH FRIDAY)...THE SNOW CONTINUES TO TAPER
OFF ACROSS THE MOUNTAINS ALONG THE DIVIDE...AND OTHER THAN A FEW
FLURRIES THIS EVENING...MEASURABLE PRECIP WILL END. AS A RESULT...
WILL CANCEL EXISTING WINTER HIGHLIGHTS WITH AFTERNOON PACKAGE.
TONIGHT...MUCH DRIER AND STABLE CONDITIONS WILL DEVELOP AS WEAK
UPR LVL RIDGING PRECEDES THE NEXT PACIFIC SURGE OF MOISTURE THAT
WILL BEGIN TO AFFECT THE AREA THURSDAY. CLEARING SKIES WILL RESULT
IN STRONG RADIATIONAL COOLING...ESPECIALLY OVER SNOW-COVERED AREAS.
LOOK FOR TEMPS TO FALL RAPIDLY THIS EVENING.

THURSDAY AND THURSDAY NIGHT...DEEP SURGE OF PACIFIC MOISTURE ARRIVES
BY AFTERNOON WITH STRONG H7-5 WARM-AIR ADVECTION. H7 TEMPS WARM
5-10C DEGREES AS SOUTHWEST FLOW INCREASES TO 30-45KTS. MOIST OVER-
RUNNING SITUATION OVERTOP SNOWPACK AND COLD DOME ACROSS THE YAMPA
RIVER BASIN AND NORTHERN/CENTRAL MOUNTAINS WILL SUPPORT STRATIFORM
PRECIP BY AFTERNOON...WITH SOUTHWEST FACING SLOPE ENHANCED DUE TO
OROGRAPHICS. THURSDAY NIGHT...FAST WESTERLY FLOW WILL SEND MOISTURE
AND ENERGY ACROSS THE AREA. AIR MASS WILL REMAIN RELATIVELY STABLE
BUT WITH DEEP MOISTURE...OROGRAPHICS AND WEAK QG/UPR LVL FORCING...
FEEL WIDESPREAD PRECIP WILL OCCUR...ESPECIALLY IN THE MOUNTAINS AND
COLDER NORTHERN VALLEYS. FOR THE LOWER VALLEYS OF WEST-CENTRAL
COLORADO AND SOUTHEAST UTAH...STRONG WARM-AIR ADVECTION AND
RELATIVELY DRY LOW LEVELS WILL KEEP MUCH PRECIP FROM REACHING THE
GROUND UNTIL LATE THURSDAY NIGHT INTO FRIDAY...BUT ONLY LIGHT
AMOUNTS OF RAIN/SNOW WILL OCCUR WITH THIS EVENT.

FRIDAY...STRONGER UPR LVL SPEED MAX CROSSES THE FOUR CORNERS WHICH
WILL LIKELY ENHANCE PRECIP FOR THE CENTRAL/SOUTHERN MOUNTAINS. THE
AXIS OF DEEP MOISTURE WILL GRADUALLY SHIFT SOUTH THROUGHOUT THE
DAY...BUT STILL COVER MUCH OF THE AREA. GIVEN THIS PROLONGED
DURATION OF SNOW THAT IS ANTICIPATED FOR THE MOUNTAINS...THE
POTENTIAL FOR SIGNIFICANT SNOWFALL ALONG WITH STRONG WINDS WILL
EXIST BEGINNING THURSDAY EVENING. HAVE ISSUED A WINTER STORM WATCH
FOR THE WESTERN COLORADO MT ZONES...FROM THE PARK RANGE TO THE SAN
JUANS...VALID THURSDAY NIGHT THROUGH FRIDAY NIGHT.  NADLER.83

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...GOOD MEDIUM
RANGE MODEL CONTINUITY SEEN TODAY. A BROAD TROF OF LOW PRESSURE WILL
BE OVER THE WEST...WHICH WILL SHIFT EWRD INTO THE PLAINS LATE IN THE
WEEKEND. THIS WILL BRING A COOLER NORTHWEST FLOW TO THE REGION.
EMBEDDED WAVES IN THIS FLOW WILL CONTINUE THE THREAT OF PCPN MAINLY
OVER THE NRN AND CNTRL MTNS.

FRI NIGHT AND SATURDAY...WIDESPREAD PCPN WILL CONTINUE AS TROF
DEEPENS OVER THE WEST WITH EMBEDDED SHORT WAVES. SPECIFIC HUMIDITIES
START OUT FAIRLY HIGH AROUND 4G/KG THEN DECREASE FROM THE NORTHWEST
FRIDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE NRN CWA. RIGHT
NOW IT APPEARS THE COLD FRONT IS EXPECTED TO HANG-UP ALONG THE I-70
CORRIDOR SATURDAY WITH A SECONDARY AND STRONGER SURGE OF COLD AIR
SATURDAY NIGHT. JET GENERALLY SAGS SWRD WITH VARYING LEVELS OF UPR
LVL DIVERGENCE. INTENSITY OF PRECIP SHOULD DECREASE SOME BY SATURDAY
EVENING AS DRIER AIR WORKS INTO THE REGION.

SUNDAY-MONDAY...THE FLOW ALOFT WL REMAIN NORTHWESTERLY AND PATTERN
CONTINUES TO INDICATE A SERIES OF SHRTWVS WL MARCH THROUGH THE
REGION. THIS WILL KEEP CHC POPS OVER MOST MOUNTAIN LOCATIONS...SPLY
NORTHWEST FACING SLOPES.

TUESDAY-WEDNESDAY...IT APPEARS A LITTLE DRIER AIR WILL BE OVER THE
REGION AS RIDGE AXIS SHIFTS EWRD OVR THE GRT BASIN. TEMPS TO REMAIN
NEAR TO SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH IN EFFECT THURSDAY EVENING THROUGH FRIDAY
       NIGHT FOR ZONES 4/10/12/13/18/19.

.UT...NONE.

&&

DJN/MC/JDC
Hazardous weather outlook, Nov 30, 4:45 PM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 PM MST WED NOV 30 2005

COZ001>014-017>023-UTZ022>025-027>029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
445 PM MST WED NOV 30 2005

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
LATE FRIDAY NIGHT FOR THE WESTERN COLORADO MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY THROUGH SATURDAY...SNOW WILL BEGIN INCREASING THURSDAY
AFTERNOON OVER THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO...
AND SNOW WILL BECOME WIDESPREAD OVER THE MOUNTAINS DURING
THURSDAY NIGHT.  THE HEAVIEST SNOWFALL WILL OCCUR OVER THE HIGH
WESTERN COLORADO MOUNTAINS WHERE SIGNIFICANT SNOWFALL ACCUMULATIONS
WILL BE POSSIBLE.  ACCUMULATING SNOW WILL BE POSSIBLE AT SOME OF
THE HIGHER VALLEYS BY FRIDAY NIGHT AND SATURDAY.

SUNDAY THROUGH TUESDAY...THE ACTIVE WEATHER PATTERN WILL PERSIST
INTO THE FIRST PART OF NEXT WEEK...WHERE THE CHANCE OF ADDITIONAL
MOUNTAIN SNOWFALL CONTINUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT NEW SNOW AND WIND INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Canyonlands / Natural Bridges

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479766, 5479767, 5479768, 5479769, 5479770, 5480043, 5480044.